Alert archive / New York / Snow Advisories in 2008
Snow Advisory 5, NWS Albany, NY
NWS Albany, NY issued this snow advisory at Feb 21, 2008, 12:08 PM EST for 7 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts. It took effect at Feb 22, 2008, 7:00 AM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2008, 12:08 PM EST (17:08 UTC)
- In effect from
- Feb 22, 2008, 7:00 AM EST
- Expired
- Feb 22, 2008, 11:09 PM EST
- In force
- 16 hr
- Issued by
- NWS Albany, NY
Counties Berkshire County, MA, Albany County, NY, Columbia County, NY, Greene County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 34 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this snow advisory went out at Feb 21, 9:42 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Feb 21, 9:42 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 942 AM EST THU FEB 21 2008 .SYNOPSIS... HIGH PRESSURE WILL MOVE ACROSS THE NORTHEAST TODAY. A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY FRIDAY MORNING...TO EAST OF THE SOUTHERN NEW JERSEY SEABOARD FRIDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BUILD IN ACROSS THE EASTERN HALF OF THE US FOR THE SECOND PART OF THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WILL DO A QUICK UPDATE TO ADJUST THE HOURLY TEMPERATURES THIS AM. HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION TODAY. WITH FULL SUN...TEMPERATURES SHOULD REBOUND NICELY TO OUR PROJECTED HIGH TEMPERATURES IN THE MID 20S TO LOWER 30S. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... TONIGHT...THE SFC HIGH MOVES OFF THE SRN LONG ISLAND COAST...AS A STORM SYSTEM ORGANIZES NEAR THE LOWER MS RIVER VALLEY. THE SKIES SHOULD BE CLEAR EARLY ON WITH A QUICK SHOT OF RADIATIONAL COOLING...WE WENT CLOSE TO COLDEST GUIDANCE VALUES...WHICH WERE THE NGMMOS. HIGH CLOUDS WILL BEGIN TO INCREASE AFTER MIDNIGHT...AHEAD OF AN INVERTED THERMAL TROUGH NORTH OF THE LOW...AS IT MOVES INTO THE TN VALLEY. WE BROUGHT SOME LOW CHANCE OR SLIGHT CHANCES POPS UP TO THE CAPITAL REGION BTWN 09Z-12Z...AS SOME LIGHT SNOW MAY BREAK OUT DUE TO THE THERMAL ADVECTION. THE GFS...AND CAN REGIONAL WERE IN AGREEMENT WITH OUR ONSET OF LIGHT SNOW. THE NAM/WRF IS A BIT SLOWER. FRIDAY...A COMPLICATED SCENARIO ARISES WITH A POTENTIAL LIGHT TO MODERATE SNOW EVENT IMPACTING THE FCST AREA OVER THE NEXT 24 HOURS. THE PRIMARY LOW PRESSURE SYSTEM MOVES NORTHEAST INTO THE MID ATLANTIC REGION. THE SFC LOW ENTERS AN AREA OF UPPER LEVEL CONFLUENCE...WHERE A TROUGH IS MOVING EQUATORWARD FROM THE UPPER MIDWEST AND ONTARIO...WHILE THE SOUTHERN STREAM TROUGH OVER THE SRN PLAINS IS LIFTING NORTHEAST. THE SUBTROPICAL AND POLAR JET STREAM TRY TO PHASE OVER THE MID ATLANTIC REGION...BUT ACTUALLY IT LOOKS LIKE IT HAPPENS A LITTLE TOO LATE...WITH AN H300 JET STREAK OVER PA/NY AND NEW ENGLAND LIFTING OUT 18Z-00Z...WHILE A SECONDARY JET STREAK MOVING THROUGH THE APPALACHIAN PLAIN THEREAFTER. LOCATIONS SOUTH OF ERN NY WILL GET INTO THE RIGHT REAR QUADRANT OF THE UPPER LEVEL JET STREAK...BUT IT LOOKS LIKE THE SFC WAVE WILL BE FAR ENOUGH SOUTH OF LONG ISLAND THAT ENOUGH OVER RUNNING PCPN IN THE ZONAL FLOW WILL KEEP SNOWFALL AMOUNTS DOWN FROM BEING A BIG EVENT. NONETHELESS...WE BELIEVE SEVERAL INCHES OF SNOWFALL ARE LIKELY FROM THE CAPITAL REGION SOUTH...WHERE THE BEST BAROCLINIC ZONE WILL BE. OUR CONFIDENCE IS NOT GREAT ENOUGH FOR A WATCH FOR 7 OR MORE IN 12 HOURS OR...9 OR MORE IN 24 HOURS /12Z FRI TO 12Z SAT/. WE ARE FORECASTING QPF AMOUNTS FOR THE 24-HR PERIOD OF A TENTH TO A QUARTER OF AN INCH OVER THE NRN ZONES...AROUND A THIRD OF AN INCH OVER THE CAPITAL REGION...SRN VT...AND THE MOHAWK VALLEY...WITH AROUND A HALF AN INCH TO MAYBE UP TO THREE QUARTERS OF AN INCH OVER THE ERN CATSKILLS...MID HUDSON VALLEY...SRN TACONICS...LITCHFIELD HILLS AND SRN BERKSHIRES. THE BEST QG OMEGA GENERATED BY THE DIFFERENTIAL THICKNESS ADVECTION OCCURS SOUTH AND EAST OF ALBANY BTWN 18Z AND 00Z. THE BEST 850-700 MB DEFORMATION ZONE ENVELOPS THE ENTIRE FCST AREA IN THIS TIME FRAME. THE 850 MB 2D PETTERSON FRONTOGENESIS IS STRONGEST OVER SRN NEW ENGLAND...AND ACTUALLY THE GFS SHOWS TWO DISTINCT LOW TO MID LEVEL FRONTOGENETICAL RIBBONS BTWN 18Z AND 00Z. OF COURSE...THE NAM/WRF IS FURTHER NORTH...WHICH IS WHY IT PAINTS HEAVIER SNOW AMOUNTS OVER THE CNTRL-SRN PORTIONS OF THE FCST AREA. WE THANK THE NEIGHBORING COLLABORATING OFFICES TONIGHT TOO /OKX...BGM...BOX...BUF AND BTV/. WE WERE IN AGREEMENT WITH OUR SRN AND ERN NEIGHBORS TO HOLD ON A POSSIBLE LATE THIRD OR 4TH PERIOD WATCH. OUR THINKING LINES UP FAIRLY CLOSE TO THE HPC GUIDANCE ON SNOW AMOUNTS. WE THINK THE ECMWF...GFS...AND GEFS ARE IN PRETTY GOOD AGREEMENT FOR 3-6 OF SNOWFALL FOR THE ERN CATSKILLS...MID HUDSON VALLEY...LITCHFIELD COUNTY...SRN BERKS...AND SRN TACONICS BY 00Z SAT. FOR THE REST OF THE AREA 1-4. FOR RIGHT HERE IN THE TRI CITIES...AROUND 3 BY 00Z. THERE SHOULD BE A FINE GRADIENT ON THE SNOWFALL. NO SNOW ADVISORIES ARE BEING ISSUED YET...SINCE THIS FALLS IN THE LATTER PORTION OF THE THIRD PERIOD. THE 00Z MREF PLUME DIAGRAM FOR ALB SHOWED CONTINUAL DISPARITY WITH 3 DISTINCT CLUSTERS. TWO MEMBERS YIELD AROUND 0.75 OF QPF...THEN A CLUSTER OF 6 YIELDS A RANGE OF 0.3 TO 0.6....WHILE THE VAST MAJORITY /AROUND 10 MEMBERS/ STILL PRODUCE A TENTH OF AN INCH OR LESS. THE GOOD NEWS IS THAT THE PTYPE IS SNOW. THE 850 MB MEAN U-COMPONENT EASTERLY LOW LEVEL WIND ANOMALIES FROM THE GFS ENSEMBLES NEVER EXCEED 1-2 STANDARD DEVIATIONS BELOW NORMAL. WE ARE DEALING WITH A FAST MOVING WAVE...THAT MAY TAP CLOSE TO A HALF AN INCH OF QPF....WHICH WILL INVOLVE SNOW RATIOS AND MESOSCALE/OROGRAPHIC EFFECTS GETTING POSSIBLE SNOW AMOUNTS TO WATCH/WARNING CRITERIA. THE 00Z ECMWF SIDES WITH OUR THINKING...WITH HEAVIEST QPF FALLING EAST OF THE BERKSHIRES. STAY TUNED TO SEE IF THE GUIDANCE AGREES FOR HEAVIER QPF/SNOW AMOUNTS FOR ANY FLAGS. FRI NIGHT...SNOW WILL CONTINUE ON THROUGH THE EVENING ESPECIALLY SOUTH OF THE ADIRONDACK PARK...AS THE UPSTREAM NRN STREAM UPPER LEVEL TROUGH APPROACHES...AND ITS ASSOCIATED SFC REFLECTION MOVES ACROSS WV/VA/MD. AN ADDITIONAL 1-3 OF SNOWFALL IS LIKELY ON TOP OF THE PREVIOUS TOTALS MENTIONED. THE AREAS VULNERABLE FOR THE HEAVIEST SNOWFALL WILL LIKELY BE SOUTH AND EAST OF THE CAPITAL REGION. AGAIN...THIS LOOKS LIKE A 18-24 HOUR EVENT. SATURDAY...A BROAD H850-700 DEFORMATION ZONE LINGERS THROUGH THE MORNING WITH LIGHT SNOW/SNOW SHOWERS PERSISTING. WE COULD SEE AN ADDITIONAL INCH OR SO OF SNOW WITH VORTICITY ADVECTION WRINGING OUT ADDITIONAL QPF IN A FAIRLY MOIST ATMOSPHERE IN PLACE. SATURDAY NIGHT...SFC HIGH PRESSURE RIDGES IN FROM THE MIDWEST WITH THE 500 MB TROUGH AXIS TRAVERSING NY AND NEW ENGLAND EARLY IN THE EVENING. SEASONABLY COLD AND DRY WEATHER RETURN WITH H850 TEMPS FALLING TO -10C TO -12C BY 12Z SUN. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... HIGH PRESSURE WILL BEGIN TO NOSE INTO REGION ON SUNDAY WITH TEMPERATURES MODERATING TO NEAR NORMAL. ON MONDAY WIDELY SCATTERED TO SCATTERED SNOW SHOWERS MAY DEVELOP ACROSS THE WESTERN ADIRONDACKS AND WESTERN MOHAWK VALLEY AS AN ARCTIC FRONT ATTEMPTS TO DROP SOUTH FROM CANADA TOWARD THE SAINT LAWRENCE VALLEY. A WEAK SURFACE LOW IS EXPECTED TO MOVE FROM THE MID MISSISSIPPI VALLEY MONDAY MORNING INTO THE OHIO VALLEY TUESDAY MORNING WITH THE TRACK AND FEATURES OF SYSTEM BEYOND EARLY TUESDAY BECOMING VERY UNCERTAIN AS IT MOVES IN OUR DIRECTION. THE HIRES ECMWF AND GFS ARE IN GOOD AGREEMENT THROUGH TUESDAY MORNING...BUT THEN HAVE VERY DIFFERENT SOLUTIONS AS THE ECMWF IS MORE PROGRESSIVE AND WOULD TRACK THE LOW FARTHER NORTH THROUGH UPSTATE NY TUESDAY EVENING AND THEN INTO THE GULF OF MAINE ON WEDNESDAY WITH VERY LITTLE DEEPENING OF THE SURFACE SYSTEM WHILE THE GFS DEEPENS THE LOW MUCH MORE RAPIDLY AND CREATES A DOUBLE BARREL CONFIGURATION AS DEEPENING H5 TROF TRIES TO CAPTURE SOUTHERN STREAM SYSTEM AND LIFT IT NORTHEAST TO MID ATLANTIC COAST EARLY WEDNESDAY AND THEN INTO EASTERN NEW ENGLAND LATE WEDNESDAY...WHILE ECMWF LEAVES THIS AS AN OPEN WAVE PASSING WELL SOUTH OF FA. THESE DIFFERENCES WOULD PLAY A SIGNIFICANT ROLE IN PTYPE AS WELL AS QPF WITH ECMWF MUCH LIGHTER IN THE QPF DEPARTMENT AND FAVORING A SNOW TO RAIN BACK TO SNOW EVENT...WHILE THE GFS WOULD FAVOR MORE SNOW ACROSS NORTHWEST PORTION OF FA...MORE RAIN ACROSS SOUTHEAST PORTION OF FA...HEAVIER QPF AND A VERY LONG DURATION EVENT. FOR NOW HAVE GONE CLOSE TO GFSMOS AND LEFT BULK OF PCPN SNOW USING GFS PTYPE BASED ON PARTIAL THICKNESS VALUES. 00Z MREF PLUME DIAGRAM FOR KALB SHOWS TREMENDOUS DIFFERENCES AMONGST ENSEMBLE MEMBERS WITH QPF RANGING FROM 0.25 INCH TO 1.5 INCHES AND PTYPE INDICATING EVERYTHING BUT SLEET. AFTER SYSTEM LIFTS INTO CANADIAN MARITIMES WEDNESDAY NIGHT VERY COLD AIR WILL FILTER BACK INTO REGION WITH SCATTERED SNOW SHOWERS AND LAKE ENHANCED SNOW SHOWERS DEVELOPING AS A STRONG VORT AXIS CROSSES REGION ON THURSDAY. SATURDAY NIGHT...THE H500 UPPER LEVEL TROUGH AXIS PASSES THROUGH THE REGION. HIGH PRESSURE BUILDS IN FROM THE MIDWEST WITH FAIR AND DRY WEATHER. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... NO WEATHER RELATED ISSUES ARE EXPECTED THROUGH TONIGHT. GENERALLY P6SM SKC-FEW035-045 THROUGH THIS EVENING...FOLLOWED BY P6SM OVC100-200 THROUGH LATE TONIGHT AS MID AND HIGH CLOUDS AHEAD OF LOW PRESSURE SYSTEM LIFTING EAST NORTHEAST FROM TENNESSEE VALLEY OVERSPREAD THE REGION FROM SOUTH TO NORTH. LIGHT AND VARIABLE WINDS EARLY THIS MORNING BECOMING WEST-NORTHWEST 8-10KTS WITH GUSTS 15-18KTS AFTER 14Z AND THEN LIGHT AND VARIABLE AFTER 23Z. WINDS WILL NOT BE AS STRONG AS YESTERDAY SINCE PRESSURE GRADIENT WILL CONTINUE TO WEAKEN AS HIGH PRESSURE BUILDS OVERHEAD TODAY. OUTLOOK... FRI....VFR TO LIFR SOUTH WITH SN DEVELOPING/VFR TO IFR NORTH WITH -SN POSSIBLE BY DARK. FRI NIGHT...MVFR/IFR...-SN LIKELY. SAT...VFR...ISOLD/WDLY SCT -SHSN. SUN/MON...VFR...NO SIG WX. && .HYDROLOGY... THE FLOODING ALONG THE HOUSATONIC IS EXPECTED TO END TODAY WITH GAYLORDSVILLE EXPECTED TO FALL BELOW FLOOD STAGE EARLY THIS MORNING AND FALLS VILLAGE EXPECTED TO FALL BELOW FLOOD STAGE EARLY THIS AFTERNOON. TEMPERATURES WILL CONTINUE TO BE WELL BELOW NORMAL OVER THE NEXT SEVERAL DAYS WITH PRECIPITATION ON FRIDAY INTO SATURDAY IN THE FORM OF SNOW...SO RIVERS WILL CONTINUE TO RECEDE. RIVER ICE WILL CONTINUE TO THICKEN ESPECIALLY ACROSS THE NORTHERN PORTION OF THE HSA...SO THIS WILL NEED TO BE MONITORED FOR POTENTIAL PROBLEMS DURING THE NEXT THAW WHICH DOES NOT LOOK LIKE IT WILL OCCUR THROUGH AT LEAST THE END OF THE MONTH. FOR MORE DETAILS ON THE RIVERS...REFER TO THE ADVANCED HYDRO PREDICTION SERIES (AHPS) PAGES ON OUR WEBPAGE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...VTK/WASULA NEAR TERM...VTK/WASULA SHORT TERM...WASULA LONG TERM...11 AVIATION...11 HYDROLOGY...11
Hazardous weather outlook, Feb 21, 4:28 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 428 AM EST THU FEB 21 2008 CTZ001-013-MAZ001-025-NYZ058>061-063>066-221200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA- EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS- 428 AM EST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN CATSKILLS...MID HUDSON VALLEY...SOUTHERN TACONICS...BERKSHIRES...AND LITCHFIELD COUNTY CONNECTICUT. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOW PRESSURE WILL MOVE FROM THE MID ATLANTIC REGION TO SOUTH OF LONG ISLAND FRIDAY INTO FRIDAY NIGHT. IT WILL CONTINUE EAST OF THE GULF OF THE MAINE BY SATURDAY MORNING. THIS STORM HAS THE POTENTIAL TO PRODUCE MODERATE SNOW ACCUMULATIONS. IF CONFIDENCE INCREASES ON THE TRACK AND SNOW AMOUNTS...THEN A WATCH...ADVISORY AND OR WARNING MAY BE NECESSARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ038>041-047>054-082>084-VTZ013>015-221200- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 428 AM EST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY...GREATER CAPITAL REGION...SOUTHERN VERMONT...NORTHERN TACONICS...SOUTHERN REACHES OF LAKE GEORGE AND THE NORTHERN SARATOGA REGION...AND THE NORTHERN CATSKILLS... .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOW PRESSURE WILL MOVE FROM THE MID ATLANTIC REGION TO SOUTH OF LONG ISLAND FRIDAY INTO FRIDAY NIGHT. IT WILL CONTINUE EAST OF THE GULF OF THE MAINE BY SATURDAY MORNING. THIS STORM HAS THE POTENTIAL TO PRODUCE LIGHT TO MODERATE SNOW ACCUMULATIONS. IF CONFIDENCE INCREASES ON THE TRACK AND SNOW AMOUNTS...THEN A WATCH...ADVISORY AND OR WARNING MAY BE NECESSARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ032-033-042-043-221200- NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN WASHINGTON- 428 AM EST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...AND THE NORTHERN PORTION OF THE LAKE GEORGE REGION. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TAW
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 12:08 PM EST | Winter Storm Warning | ALY | Dutchess, Ulster | 35 hr |
Nearby
Snow Advisories in New York, 2008Snow Advisories in Vermont, 2008Snow Advisories in Massachusetts, 2008Every snow advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.